Illinois, 2013

Damaging Winds in Illinois, May 27, 2013

May 27, 2013 · NWS ILX · 21 events in 4 counties and zones

A cluster of thunderstorms developed across Iowa, then tracked southeastward along a warm front into central Illinois during the afternoon of May 27th. Some of the storms became severe, producing damaging winds in excess of 70 mph across portions of northern Sangamon into western Macon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$961,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of thunderstorms developed across Iowa, then tracked southeastward along a warm front into central Illinois during the afternoon of May 27th. Some of the storms became severe, producing damaging winds in excess of 70 mph across portions of northern Sangamon into western Macon counties. The most widespread wind damage occurred near the town of Riverton, where numerous mobile homes suffered damage from falling trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 11:33 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 27, 11:33 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1233 PM CDT MON MAY 27 2013

.DISCUSSION...
ISSUED 1030 AM CDT MON MAY 27 2013

WELL DEFINED MCV ON RADAR CENTERED JUST EAST OF BLOOMINGTON...
WITH LINGERING SHOWERS DIMINISHING AHEAD OF IT. MCS TO OUR WEST
CONTINUES TO DROP SOUTHEAST...WITH A COUPLE OF WAKE LOWS NORTH OF
IT ACROSS IOWA. THE CORE OF THE LINE OF STORMS IS PROJECTED TO
REMAIN IN MISSOURI. HAVE SEEN AN OVERALL EASTWARD PUSH OF THE RAIN
WHICH WAS NEAR QUINCY AT 1030 AM...AND THE HRRR MODEL...WHICH HAS
HANDLED THIS MCS PRETTY WELL...BRINGS THE REMNANTS THROUGH THE
SOUTHWEST HALF OF THE CWA EARLY AFTERNOON AND REACHING THE EASTERN
CWA LATE. HAVE SEEN TEMPS ACROSS THE SOUTHEAST SURGING TOWARD 80
DEGREES WITH SOME SUNSHINE FILTERING THROUGH...AND WILL NEED TO
MONITOR THE INSTABILITY HERE AS THE STORMS ARRIVE FOR ANY
ENHANCEMENT.

GEELHART

&&

.AVIATION...
ISSUED 1233 PM CDT MON MAY 27 2013

LINE OF THUNDERSTORMS PUSHING EAST FROM THE MISSISSIPPI RIVER AT
MIDDAY...SHOULD REACH KSPI TOWARD 1930Z AND KCMI TOWARD 22Z. HAVE
MENTIONED SOME TEMPO IFR CONDITIONS AS THE WORST OF THE LINE
PASSES. MORE GENERAL IFR CONDITIONS LIKELY FURTHER NORTH TOWARD
KPIA/KBMI ON THE NORTH SIDE OF THE CONVECTIVE CLUSTER. AS HAS BEEN
THE CASE THE LAST COUPLE DAYS...EVENING CONVECTIVE REDEVELOPMENT
IS A SIGNIFICANT CONCERN...AND FAVORED MORE ALONG/NORTH OF
KPIA/KBMI WHERE THE WARM FRONT BECOMES BETTER ESTABLISHED. HAVE
MENTIONED PREVAILING MVFR CONDITIONS WITH -TSRA IN THOSE AREAS AND
ONLY VCTS FURTHER SOUTH WHERE IT IS MORE QUESTIONABLE. TUESDAY
MORNING...SHOULD SEE GUSTY WINDS DEVELOP AS HIGHER WINDS ALOFT MIX
TOWARD THE SURFACE...WITH SOME POTENTIAL FOR THUNDER AGAIN BY LATE
MORNING.

GEELHART

&&

.PREV DISCUSSION...
ISSUED 340 AM CDT MON MAY 27 2013

SHORT TERM...TODAY THROUGH TUESDAY

WARM FRONT AT 08Z EXTENDED FROM THE IA/MO BORDER SOUTHEAST TO NEAR
MOUNT VERNON. FRONT HAS BECOME MORE DIFFICULT TO DEFINE DUE TO
SEVERAL RECENT CONVECTIVE COMPLEXES AND RESULTING OUTFLOW. THESE
COMPLEXES HAVE BEEN FED BY STRONG 850-700 MB WARM/MOIST
ADVECTION...AND LATEST VWP/S OVER MO INDICATE 30-40 KT FLOW AT
THESE LEVELS SUPPLYING INSTABILITY INTO THE LOW AND MID LEVEL
BOUNDARIES. THIS ACTIVITY SHOULD FESTER INTO THE MORNING BEFORE
THE LLJ VEERS AND WEAKENS BY 15Z. NEXT LARGER UPSTREAM MCS OVER
WESTERN IA IS FORECAST TO DIMINISH BY HI-RES MODELS BY TIME IT
REACHES THE MS RIVER LATER THIS MORNING...BUT THIS COULD SEND
ANOTHER OUTFLOW BOUNDARY INTO THE CWA THIS AFTERNOON. IF CLEARING
OCCURS AFTER THIS MORNINGS STORMS...STRONG TO SEVERE T-STORMS WILL
BE POSSIBLE THIS AFTERNOON DUE TO SHEAR NEARBY SYNOPTIC AND
MESOSCALE BOUNDARIES AND ENHANCED INSTABILITY. SPC HAS EXPANDED
DAY 1 SLIGHT RISK TO INCLUDE THE WESTERN CWA. PRECIPITABLE WATER
REMAINS HIGH AT 1.5-1.7 INCHES SO PERIODS OF HEAVY RAIN POSSIBLE
ONCE AGAIN...AND WITH SATURATED GROUND FROM RECENT RAINS 1-HR FFG
NUMBERS ARE UNDER 1.5 INCHES FOR MUCH OF THE WESTERN HALF OF THE
CWA. WILL EXTEND CURRENT FLASH FLOOD WATCH THROUGH 12Z TUE AND
EXPAND TO INCLUDE ALL COUNTIES ALONG AND WEST OF A MCLEAN TO
SHELBY LINE.

THE WARM FRONT WILL GRADUALLY LIFT NORTH OF THE CWA ON TUESDAY BUT
THIS PROCESS MAY BE IMPEDED BY CONVECTIVE OUTFLOW. RECENT MODEL
RUNS NOW SHOW MORE STORMS WILL BE POSSIBLE TUESDAY...AND HAVE
HIGHEST CHANCES IN THE NORTHERN CWA CLOSER TO THE BOUNDARY.
FORECAST SOUNDINGS LOOK MORE IMPRESSIVE FOR SEVERE STORMS AS THE
BOUNDARY LAYER WILL BE MORE UNSTABLE THAN TODAY AND DEEP LAYER
SHEAR INCREASES.

LONG TERM...WEDNESDAY THROUGH SUNDAY

BY WEDNESDAY WE WILL BE FIRMLY IN THE WARM SECTOR WITH THE FRONT
LIFTING WELL NORTH. BRISK SOUTHERLY WINDS WILL PRODUCE WIDESPREAD
MID 80S HIGHS.

AFTER A BRIEF BREAK FROM THE ACTIVE PATTERN...AN UPPER LOW MOVING
INTO THE PLAINS WILL BRING INCREASING STORM CHANCES FROM THE WEST
FOR THURSDAY AND FRIDAY. 00Z MODEL RUNS ARE MORE PROGRESSIVE WITH
THIS SYSTEM THAN 24 HOURS AGO...AND HIGHER CHANCE POPS FOR THE
WESTERN HALF OF THE CWA FROM THE MODEL CONSENSUS FOR THU/FRI LOOK
GOOD. THE FAR EAST AND SOUTHEAST CWA MAY STAY DRY UNTIL LATER
FRIDAY AND INTO SATURDAY WHEN THE COLD FRONT IS FORECAST TO SHIFT
INTO THE STATE. THE SYNOPTIC SETUP FAVORS MORE HEAVY RAIN AND
POSSIBLE SEVERE WEATHER WITH THIS SYSTEM. TEMPS SHOULD COOL BACK
TO NORMAL IN THE POST-FRONTAL AIRMASS ON SUNDAY.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ILZ027>031-036>038-
040>043-047>053-061.

&&
Hazardous weather outlook, May 27, 10:35 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT MON MAY 27 2013

ILZ027>031-036>038-041-281100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1135 AM CDT MON MAY 27 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT...WITH SEVERE STORMS POSSIBLE. THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL. SOME OF THE STORMS WILL PRODUCE
HEAVY RAIN. MUCH OF THE AREA HAS ALREADY SEEN HEAVY RAIN AND
FLOODING THIS WEEKEND. THIS ADDITIONAL RAIN MAY RESULT IN MORE
FLOODING OF ROADS.

SIGNIFICANT FLOODING WILL CONTINUE ALONG THE SPOON RIVER...WITH
RIVER LEVELS ALSO RISING ALONG THE ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY AND TUESDAY NIGHT...
WITH SEVERE STORMS POSSIBLE. THE THREAT OF STORMS WILL DIMINISH
LATER TUESDAY NIGHT...AND MOST STORMS SHOULD BE NORTH OF THE AREA
BY WEDNESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY NIGHT...WITH THE BEST CHANCES ON LATER FRIDAY AND FRIDAY
NIGHT.

FLOODING WILL CONTINUE ALONG THE SPOON RIVER MUCH OF THE WEEK...
WITH THE HIGHEST LEVELS EXPECTED ON TUESDAY. FLOODING WILL
CONTINUE ON THE ILLINOIS RIVER FROM HAVANA DOWNSTREAM...AND MAY
DEVELOP FURTHER UPSTREAM DURING THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 10 PM. REPORTS
OF RAINFALL AMOUNTS WOULD ALSO BE APPRECIATED.

ILZ040-047-049-050-281100-
CASS-MORGAN-SCHUYLER-SCOTT-
1135 AM CDT MON MAY 27 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT...WITH SEVERE STORMS POSSIBLE. THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL. SOME OF THE STORMS WILL PRODUCE
HEAVY RAIN. MUCH OF THE AREA HAS ALREADY SEEN HEAVY RAIN AND
FLOODING THIS WEEKEND. THIS ADDITIONAL RAIN MAY RESULT IN MORE
FLOODING OF ROADS.

MUCH OF THE ILLINOIS RIVER IS ALREADY FLOODED...AND AREAS AROUND
MEREDOSIA WILL SEE FLOODING DEVELOP BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY AND TUESDAY NIGHT.
WHILE SOME OF THE STORMS WILL BE STRONG...THE GREATER RISK OF
SEVERE WEATHER IS FURTHER NORTH. THE THREAT OF STORMS WILL
DIMINISH LATER TUESDAY NIGHT.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY NIGHT...WITH THE BEST CHANCES ON LATER FRIDAY AND FRIDAY
NIGHT.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER INTO NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 10 PM. REPORTS
OF RAINFALL AMOUNTS WOULD ALSO BE APPRECIATED.

ILZ042-043-048-051>053-061-281100-
CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-SANGAMON-SHELBY-
1135 AM CDT MON MAY 27 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL CONTINUE THIS AFTERNOON AND
TONIGHT...SOME WITH LOCALLY HEAVY RAINFALL. SEVERE WEATHER IS A
POSSIBILITY...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS. LOCALLY HEAVY RAIN HAS ALREADY OCCURRED THIS WEEKEND...
AND ANY ADDITIONAL HEAVY RAIN MAY RESULT IN SOME FLOODING OF
ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY INTO TUESDAY NIGHT.
THE THREAT FOR SEVERE STORMS SHOULD BE MAINLY NORTH OF LINCOLN.
STORM CHANCES WILL DIMINISH TUESDAY NIGHT.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 10 PM. REPORTS
OF RAINFALL AMOUNTS WOULD ALSO BE GREATLY APPRECIATED.

ILZ044>046-054>057-281100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
1135 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATER THIS AFTERNOON
INTO TONIGHT. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY DEVELOP AGAIN ON TUESDAY AND TUESDAY NIGHT.
WHILE THESE ARE NOT EXPECTED TO BE SEVERE...SOME OF THE STORMS MAY
CONTAIN GUSTY WINDS AND HAIL.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY...WITH
THE BEST CHANCES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 10 PM.

ILZ062-063-066>068-071>073-281100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1135 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND
EVENING. SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS BEING
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. THESE ARE NOT
EXPECTED TO BE SEVERE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...MAINLY
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING... MAINLY BETWEEN 4 PM AND 10 PM.

GEELHART

In the hours before

Local storm report, May 27, 7:50 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
850 AM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 ESE MARIETTA          40.48N 90.34W
05/27/2013  M2.93 INCH       FULTON             IL   MESONET

            DCP GAGE READING AT SEVILLE.

0700 AM     HEAVY RAIN       GREENVIEW               40.08N 89.74W
05/27/2013  M1.99 INCH       MENARD             IL   MESONET

            DCP GAGE READING.

0700 AM     HEAVY RAIN       OAKFORD                 40.10N 89.97W
05/27/2013  M2.19 INCH       MENARD             IL   MESONET

            DCP GAGE READING.

0700 AM     HEAVY RAIN       CHANDLERVILLE           40.05N 90.15W
05/27/2013  M2.64 INCH       CASS               IL   MESONET

            DCP GAGE READING.

0700 AM     HEAVY RAIN       LONDON MILLS            40.71N 90.27W
05/27/2013  M1.71 INCH       FULTON             IL   MESONET

            DCP GAGE READING.

0700 AM     HEAVY RAIN       BEARDSTOWN              40.01N 90.43W
05/27/2013  M1.82 INCH       CASS               IL   MESONET

0800 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
05/27/2013  M3.31 INCH       KNOX               IL   MESONET

            SWOP

&&

OUSLEY
Local storm report, May 27, 7:51 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
851 AM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       PEKIN                   40.57N 89.63W
05/27/2013  M2.13 INCH       TAZEWELL           IL   MESONET

            SWOP

&&

OUSLEY
Local storm report, May 27, 7:58 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
858 AM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       NORMAL                  40.52N 89.00W
05/27/2013  M11.32 INCH      MCLEAN             IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       VIRGINIA                39.95N 90.21W
05/27/2013  M2.30 INCH       CASS               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
05/27/2013  M3.11 INCH       KNOX               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       WINDSOR                 39.44N 88.60W
05/27/2013  M1.60 INCH       SHELBY             IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       MOUNT PULASKI           40.01N 89.28W
05/27/2013  M1.51 INCH       LOGAN              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       6 SSW AVON              40.58N 90.48W
05/27/2013  M4.79 INCH       MCDONOUGH          IL   CO-OP OBSERVER

            PRAIRIE CITY 2S IS PCPN REPORT SITE.

0600 AM     HEAVY RAIN       5 W BLOOMINGTON         40.48N 89.07W
05/27/2013  M1.69 INCH       MCLEAN             IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       2 S MOWEAQUA            39.60N 89.02W
05/27/2013  M1.17 INCH       SHELBY             IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
05/27/2013  M2.30 INCH       MASON              IL   CO-OP OBSERVER

0624 AM     HEAVY RAIN       GILSON                  40.87N 90.20W
05/27/2013  M1.37 INCH       KNOX               IL   MESONET

            SWOP

0630 AM     HEAVY RAIN       SHERMAN                 39.89N 89.61W
05/27/2013  M1.41 INCH       SANGAMON           IL   CO-OP OBSERVER

            TWO DAY STORM TOTAL...2.85 INCHES.

0630 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
05/27/2013  M3.10 INCH       STARK              IL   CO-OP OBSERVER

0630 AM     HEAVY RAIN       ELKHART                 40.02N 89.48W
05/27/2013  M2.01 INCH       LOGAN              IL   MESONET

            SWOP

0700 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
05/27/2013  M2.23 INCH       TAZEWELL           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 S MANITO              40.41N 89.78W
05/27/2013  M2.36 INCH       MASON              IL   MESONET

            SWOP

0700 AM     HEAVY RAIN       ROANOKE                 40.80N 89.20W
05/27/2013  M1.86 INCH       WOODFORD           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ST. DAVID               40.49N 90.05W
05/27/2013  M2.46 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       5 NE AVON               40.71N 90.37W
05/27/2013  M2.00 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 SW PETERSBURG         39.99N 89.88W
05/27/2013  M1.06 INCH       MENARD             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
05/27/2013  M1.17 INCH       LOGAN              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 NE DAHINDA            40.96N 90.09W
05/27/2013  M1.36 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BLOOMINGTON             40.48N 88.97W
05/27/2013  M1.56 INCH       MCLEAN             IL   ASOS

0700 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
05/27/2013  M2.41 INCH       PEORIA             IL   ASOS

0700 AM     HEAVY RAIN       SPRINGFIELD             39.78N 89.64W
05/27/2013  M1.24 INCH       SANGAMON           IL   ASOS

0700 AM     HEAVY RAIN       CAMP GROVE              41.08N 89.63W
05/27/2013  M3.81 INCH       MARSHALL           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
05/27/2013  M2.11 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
05/27/2013  M1.88 INCH       SANGAMON           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 ESE MARIETTA          40.48N 90.34W
05/27/2013  M2.93 INCH       FULTON             IL   MESONET

            DCP GAGE READING AT SEVILLE.

0700 AM     HEAVY RAIN       GREENVIEW               40.08N 89.74W
05/27/2013  M1.99 INCH       MENARD             IL   MESONET

            DCP GAGE READING.

0700 AM     HEAVY RAIN       OAKFORD                 40.10N 89.97W
05/27/2013  M2.19 INCH       MENARD             IL   MESONET

            DCP GAGE READING.

0700 AM     HEAVY RAIN       CHANDLERVILLE           40.05N 90.15W
05/27/2013  M2.64 INCH       CASS               IL   MESONET

            DCP GAGE READING.

0700 AM     HEAVY RAIN       LONDON MILLS            40.71N 90.27W
05/27/2013  M1.71 INCH       FULTON             IL   MESONET

            DCP GAGE READING.

0700 AM     HEAVY RAIN       BEARDSTOWN              40.01N 90.43W
05/27/2013  M1.82 INCH       CASS               IL   MESONET

0730 AM     HEAVY RAIN       CHENOA                  40.74N 88.72W
05/27/2013  M1.85 INCH       MCLEAN             IL   CO-OP OBSERVER

0730 AM     HEAVY RAIN       5 NE WYOMING            41.12N 89.70W
05/27/2013  M2.72 INCH       STARK              IL   MESONET

            SWOP

0800 AM     HEAVY RAIN       1 N ABINGDON            40.82N 90.40W
05/27/2013  M3.30 INCH       KNOX               IL   MESONET

            SWOP

0800 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
05/27/2013  M3.31 INCH       KNOX               IL   MESONET

            SWOP

0830 AM     HEAVY RAIN       PEKIN                   40.57N 89.63W
05/27/2013  M2.13 INCH       TAZEWELL           IL   MESONET

            SWOP

&&

OUSLEY
Special weather statement, May 27, 12:54 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
154 PM CDT MON MAY 27 2013

ILZ049>051-271945-
MORGAN-SANGAMON-SCOTT-
154 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...MORGAN AND
WESTERN SANGAMON COUNTIES UNTIL 245 PM CDT...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LITERBERRY TO
ALSEY...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY
HEAVY RAINFALL POTENTIALLY IN EXCESS OF AN INCH.

LOCATIONS IMPACTED INCLUDE...
  WOODSON...
  MURRAYVILLE...
  MANCHESTER...
  PLEASANT PLAINS...
  ALEXANDER...
  FRANKLIN...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3987 9031 3988 8957 3952 8979 3952 9056
TIME...MOT...LOC 1854Z 270DEG 26KT 3984 9013 3952 9043

GEELHART
Special weather statement, May 27, 12:59 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
159 PM CDT MON MAY 27 2013

ILZ041-042-048-051-271945-
LOGAN-MASON-MENARD-SANGAMON-
159 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...NORTHWESTERN SANGAMON...
SOUTHERN MASON AND WESTERN LOGAN COUNTIES UNTIL 245 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EASTON TO ASHLAND...
MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  GREENVIEW...
  ATHENS...
  MIDDLETOWN...
  SHERMAN...
  WILLIAMSVILLE...
  LINCOLN...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4020 8999 4017 8931 3988 8955 3988 9000
TIME...MOT...LOC 1859Z 272DEG 23KT 4017 8977 3988 8994

GEELHART

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
May 27, 1:37 PM CST to 1:42 PM CST
Where
Sangamon County, Auburn
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.580, -89.750

A three-foot diameter tree was blown down at Route 4 and Curran Road.

Thunderstorm Wind, Sangamon

When
May 27, 1:43 PM CST to 1:48 PM CST
Where
Sangamon County, Chatham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.670, -89.700

A large tree branch was snapped off.

Thunderstorm Wind, Sangamon

When
May 27, 1:45 PM CST to 1:50 PM CST
Where
Sangamon County, 2.13 mi E of Chatham
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.670, -89.660

Several large tree branches were blown down.

Thunderstorm Wind, Sangamon

When
May 27, 1:47 PM CST to 1:52 PM CST
Where
Sangamon County, 1.38 mi S of Iles
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.730, -89.670

A tree was blown down on Krell Drive on the southwest side of Springfield.

Thunderstorm Wind, Sangamon

When
May 27, 1:48 PM CST to 1:53 PM CST
Where
Sangamon County, 1.06 mi E of Mildred
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.770, -89.630

A small shed was destroyed near the intersection of Ash and MacArthur.

Thunderstorm Wind, Sangamon

When
May 27, 1:52 PM CST to 1:57 PM CST
Where
Sangamon County, Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.830, -89.650

Several large tree branches were blown down on Reservoir Street in Grandview.

Thunderstorm Wind, Sangamon

When
May 27, 1:53 PM CST to 1:58 PM CST
Where
Sangamon County, 1.27 mi ESE of Springfield
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.790, -89.630

Shingles were damaged on several homes.

Thunderstorm Wind, Sangamon

When
May 27, 1:54 PM CST to 1:59 PM CST
Where
Sangamon County, Clear Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.820, -89.570

A power pole was snapped and several tree branches were blown down in Clear Lake.

Thunderstorm Wind, Sangamon

When
May 27, 1:55 PM CST to 2:00 PM CST
Where
Sangamon County, Southlawn
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
39.750, -89.600

Numerous large trees were blown down along West Lake Drive near the Henson Robinson Zoo.

Thunderstorm Wind, Sangamon

When
May 27, 1:55 PM CST to 2:00 PM CST
Where
Sangamon County, 0.87 mi NE of Toronto
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
39.740, -89.620

Numerous tree branches were blown down on the University of Illinois at Springfield campus off Toronto Road. A greenhouse on campus was damaged by falling limbs.

Thunderstorm Wind, Sangamon

When
May 27, 1:55 PM CST to 2:00 PM CST
Where
Sangamon County, 3 mi SSE of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.760, -89.628

A tree was blown down near Brenden Gardens Retirement Home.

Thunderstorm Wind, Sangamon

When
May 27, 2:00 PM CST to 2:05 PM CST
Where
Sangamon County, 1.48 mi SSW of Riverton
Measured
70 kt (81 mph) estimated gust
Property damage
$415,000
Reported by
Emergency Manager
Coordinates
39.830, -89.540

Forty eight mobile homes were damaged at the Lincoln Place Mobile Home Park about a mile south of Riverton. Several large trees were uprooted just west of the park and numerous large tree branches were broken off and blown onto homes within the park. No injuries were reported.

Thunderstorm Wind, Christian

When
May 27, 2:00 PM CST to 2:05 PM CST
Where
Christian County, Edinburg
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.650, -89.380

Three large trees were blown down in Edinburg.

Thunderstorm Wind, Macon

When
May 27, 2:15 PM CST to 2:20 PM CST
Where
Macon County, Blue Mound
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.700, -89.120

A large tree was snapped at the base.

Thunderstorm Wind, Sangamon

When
May 27, 2:16 PM CST to 2:21 PM CST
Where
Sangamon County, Illiopolis
Measured
61 kt (70 mph) estimated gust
Property damage
$22,000
Reported by
Broadcast Media
Coordinates
40.420, -89.420

A large tree was blown onto a truck.

Thunderstorm Wind, Macon

When
May 27, 2:20 PM CST to 2:25 PM CST
Where
Macon County, Niantic
Measured
61 kt (70 mph) estimated gust
Property damage
$90,000
Reported by
Emergency Manager
Coordinates
39.850, -89.170

Numerous power poles and power lines were blown down. The roof of a machine shed was torn off.

Thunderstorm Wind, Macon

When
May 27, 2:33 PM CST to 2:38 PM CST
Where
Macon County, Forsyth
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
39.930, -88.950

Windows were blown out at the Best Buy store in Forsyth. A piece of roof was torn off Lowes.

Thunderstorm Wind, Macon

When
May 27, 2:34 PM CST to 2:39 PM CST
Where
Macon County, Warrensburg
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.930, -89.070

A large tree was snapped off at the base in Warrensburg.

Thunderstorm Wind, Macon

When
May 27, 2:35 PM CST to 2:40 PM CST
Where
Macon County, 1.06 mi E of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.850, -88.930

Multiple tree limbs were blown down on Regal Avenue in Decatur.

Thunderstorm Wind, Macon

When
May 27, 2:52 PM CST to 2:57 PM CST
Where
Macon County, Argenta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.980, -88.820

A large tree branch was snapped off in Argenta.

Thunderstorm Wind, Piatt

When
May 27, 3:00 PM CST to 3:05 PM CST
Where
Piatt County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.030, -88.570

A large tree was blown down in Monticello.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452926, 452932, 452938, 452940, 452937, 452933, 452928, 452935, 452927, 452939, 452955, 452931, 452943, 452929, 452930, 452953, 452946, 452950, 452944, 452948, 452951.